Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 262, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 5, 2004, 9:45 PM CDT for Martin County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 9:45 PM CDT (02:45 UTC)
- Expired
- Jul 5, 2004, 10:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 46 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1870 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 2487 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 060245 SVRMAF TXC317-060315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 945 PM CDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MARTIN COUNTY IN WEST TEXAS * UNTIL 1015 PM CDT * AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF STANTON...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... STANTON... INTERSTATE 20 NEAR STANTON... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS A HISTORY OF PRODUCING HAIL THE SIZE OF GOLFBALLS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3225 10171 3218 10190 3210 10189 3210 10170 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:05 PM CDT, 6 hours 40 minutes earlier.
Area forecast discussion, Jul 5, 3:05 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 305 PM CDT MON JUL 5 2004 .SHORT TERM... NOT MUCH CHANGE TO THE GRIDS TONIGHT. CUMULUS SLOWER TO DEVELOP TODAY THAN YESTERDAY BUT STILL EXPECTING AT LEAST SOME ISOLATED CONVECTION TO EVENTUALLY DEVELOP AS THE CAP CONTINUES TO WEAKEN IN THE WEST TEXAS PLAINS AS THE DRYLINE SHARPENS LATE THIS AFTERNOON/EARLY THIS EVENING WITH A MORE IMPRESSIVE MOISTURE GRADIENT TODAY UNDER INTENSE HEATING. ISOLATED TO WIDELY SCATTERED EVENING CONVECTION LOOKS REASONABLE IN THE WEST TEXAS HIGHER TERRAIN. USED 12Z MONDAY ETA MOS FOR WINDS TONIGHT...OTHERWISE JUST MINOR TWEAKS TO THE GRIDS. .LONG TERM... THE INITIAL FOCUS OF THE LONG TERM FORECAST WILL BE ON THE TUESDAY EVENING THROUGH WEDNESDAY MORNING TIMEFRAME. SHORT RANGE MODELS CONTINUE TO AGREE ON A COLD FRONT MOVING DOWN INTO THE NORTHERN CWA BY LATE TUESDAY AFTERNOON. CONVECTION IS EXPECTED TO FIRE ALONG THE FRONT ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS AS WELL AS THE PLAINS OF EAST CENTRAL NEW MEXICO. THE ETA EVEN HINTS AT A POSSIBLE MCS MOVING OUT OF EAST CENTRAL NEW MEXICO INTO THE TEXAS SOUTH PLAINS OVERNIGHT TUESDAY. DEEP LAYER SHEAR IS NOT TOO IMPRESSIVE BUT GIVEN THE AVAILABLE CAPE...CAN NOT RULE OUT SEVERE THUNDERSTORMS OVER THE NORTHERN 1/3 OF THE CWA AND WE HAVE ADDED MENTION OF SAME TO THE GRIDS/ZONES. THE FRONTAL BOUNDARY QUICKLY RETREATS NORTH ON WEDNESDAY. LEFTOVER CONVECTIVE BOUNDARIES AND A DRYLINE OVER THE SOUTHEAST NEW MEXICO PLAINS GIVE THE NORTHERN 1/3 OF THE CWA A SLIGHTLY BETTER CHANCE OF STORMS ON WEDNESDAY. THE FOCUS FOR CONVECTION FOR THE REMAINDER OF THE FORECAST WILL BE CENTERED OVER THE DAVIS MOUNTAINS/BIG BEND REGION AS WELL AS IN PROXIMITY TO THE DRYLINE. THE CURRENT FORECAST LOOKS GOOD HERE WITH ISOLATED AFTERNOON/EVENING STORMS OVER THE ABOVE MENTIONED REGIONS. TEMPERATURES THROUGH THE PERIOD WILL CONTINUE TO REMAIN ABOVE NORMAL ACROSS THE AREA WITH WARM 850MB TEMPERATURES. THE ONLY CHANGE TO THE TEMPERATURE GRIDS WAS TO BOOST FORECAST HIGHS ALONG THE RIO GRANDE AND FOR ALPINE. THE REMAINDER OF THE GRIDS NEEDED ONLY MINOR CHANGES. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 98 72 94 / 20 20 30 30 CARLSBAD NM 66 102 68 99 / 0 10 20 10 DRYDEN TX 70 99 72 99 / 10 10 20 10 FORT STOCKTON TX 70 102 73 101 / 20 20 20 10 GUADALUPE PASS TX 65 96 68 95 / 0 0 10 10 HOBBS NM 68 99 70 97 / 0 20 30 10 MARFA TX 58 92 59 91 / 20 10 10 10 MIDLAND INTL AIRPORT TX 71 99 73 97 / 20 20 30 20 ODESSA TX 71 100 72 98 / 10 20 30 20 WINK TX 73 107 75 105 / 10 20 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 12/06
Hazardous weather outlook, Jul 5, 2:05 PM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CDT MON JUL 5 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061030- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 205 PM CDT (105 PM MDT) MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING ALONG A DRYLINE FROM THE DAVIS MOUNTAINS NORTHEAST INTO THE PERMIAN BASIN. ALTHOUGH WIDESPREAD OR ORGANIZED SEVERE STORMS ARE NOT EXPECTED...A FEW STORMS MAY BECOME SEVERE AND PRODUCE LOCALLY DAMAGING WIND GUSTS AND HAIL UP TO THE SIZE OF QUARTERS. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORMS SHOULD DISSIPATE LATER THIS EVENING WITH LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN PARTS OF THE OUTLOOK AREA ON TUESDAY. THIS INCLUDES THE PERMIAN BASIN AND THE SOUTHEAST NEW MEXICO PLAINS. OTHERWISE...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD REMAIN ALERT FOR THE POSSIBILITY OF ISOLATED SEVERE STORMS AND SHOULD MONITOR THE LATEST WEATHER INFORMATION.
In the hours before
Local storm report, Jul 5, 8:35 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL ODESSA 31.85N 102.37W
07/05/2004 0.75 INCH ECTOR TX TRAINED SPOTTER
3/4 INCH HAIL IN WEST ODESSA
0612 PM HAIL ODESSA 31.85N 102.37W
07/05/2004 0.88 INCH ECTOR TX TRAINED SPOTTER
0625 PM HAIL ODESSA 31.85N 102.37W
07/05/2004 0.75 INCH ECTOR TX FIRE DEPT/RESCUE
0700 PM TSTM WND DMG 8 E STUDY BUTTE 29.33N 103.40W
07/05/2004 BREWSTER TX PUBLIC
WATER TANK DAMAGED BY TSTM WINDS
0708 PM HAIL PLEASANT FARMS 31.68N 102.34W
07/05/2004 0.88 INCH ECTOR TX LAW ENFORCEMENT
0809 PM HAIL BROWN 32.43N 101.74W
07/05/2004 0.88 INCH MARTIN TX TRAINED SPOTTER
&&
RRFThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:00 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 60 min |
| Jul 5, 7:01 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 59 min |
| Jul 5, 7:15 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 60 min |
| Jul 5, 7:17 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 58 min |
| Jul 5, 7:40 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 65 min |
| Jul 5, 8:34 PM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| Jul 5, 8:42 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 63 min |
| Jul 5, 9:22 PM CDT | Flash Flood Warning | MAF | Martin | 3 hr |
| Jul 6, 3:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| Jul 6, 5:16 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 59 min |
| Jul 6, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.